Restarting Effexor and Struggling
Hi everyone, I am new here. I recently tapered off of Effexor 150mg in May and was doing pretty well, until I had a major panic attach in church two weeks ago, which has precipitated another round of severe anxiety and depression. I re-started my Effexor at 75mg on Monday, and depending on how i feel in a month my doc may take me back up to 150 which seemed to be the magic dose for me last time.. so am on day 5 of that now and it sucks…its that part of starting a med where the benefits are minimal but the agitation felt while the body adjusts is on the increase. i've been waking up at like 330-4 every morning for 2 weeks then toughing it out at work or at home with the kids on weekends..its rough..anyway im hoping to hang out here and get some support and support others as groups like this have helped me in the past..i know every recovery is different but it helps me to think about the other times ive recovered..ok well hi everyone look forward to talking with you
Interested in more discussions like this? Go to the Depression & Anxiety Support Group.
Hi, @njp1013 – I've also had the experience of going on an antidepressant and just having to wait it out and wade through some not fun side effects as my body got used to an antidepressant. I almost gave up on bupropion (Wellbutrin) while in that process, as I was agitated and didn't like it at all. Thankfully a pharmacist told me it might take multiple months till it all settled down and it would be a good place to analyze if it was working well for me. That was so right. Doesn't make it any more fun to have to go through the process, however.
I think that @grandmar @brightwings @sandij @guener @sundance6 may have some thoughts about going through the sometimes unwelcome ups and downs of getting used to an antidepressant.
Is there anything that seems to calm the agitation down so far for you, njp1013?
Often I think about the relative dosages of medications I take, whether or not to change them, to stop or to continue with the status quo. It takes me quite a while to adjust to new or to changed medication levels, and pretty much nobody likes what it feels like to go through the physical or emotional stress associated to it. I remember wanting to change (up) the amount of one of my prescriptions to try to accelerate the good effects it was having for me, but really I was failing my own patience. Fortunately my psychiatrist coached me into giving it another number of weeks, and I'm happy that I didn't end up on a higher dose than where I am now, based upon side-effects. When I am experiencing distress over starting a new medication, waiting on changes to happen, or if I'm just generally OFF, I use my CBT techniques to remind myself that it's partially illusory. (It's hard to get past the physical aspects of side-effects, I know.) Scheduling my time during these episodes is important to me for staying occupied for much of the time, in an environment that is as comfortable as I can make it. There's no getting over the truth that it's hard to do these things regularly, and we are going to experience some discomfort. Pharmacology in the realm of antidepressants has not changed much since I started taking them for the first time many years ago, but at that time I didn't have a group like this one to turn to for input and care outside of the doctor's office. Back then I quit taking the drug, and I suffered a lot for not having developed a long-term plan for addressing my depression and anxiety, like I have now. The ball of wax is a big one to curate, isn't it?
@lisalucier hi! for me it helps to know that i've done this before, i have somewhat of a roadmap to know how to expect to feel at what point in starting the med. i know that generally week 1 and 2 are no fun at all, but i do find that having the experience calms me down a little. secondly it helps to whenever i can to accept the feelings that i have, for example last night me and my son were ballboys for the high school football team my brother coaches, it felt great because all this adrenaline cortisol etc in me actually had an outlet and everyone around me was as revved up as me, so much of this feeling like i *shouldnt* be feeling a certain way so it was great to feel like it was ok to feel like that for a little while. whenever i can accept my feelings it helps so much. walking and exercise helps a lot too i walk 5 miles a day.
@guener thanks for your advice as well, reminding myself some of the agitation and anxiety is illusory and will pass as i adjust to the med was helpful…i read your post while sitting in traffic yesterday and it actually calmed me down quite a bit 🙂
I’ve been on it 6 weeks. At first, it INCREASED my anxiety. But it’s now ramping down. Sometimes it takes 8 weeks or LONGER to help. In the meantime, do you have any benzos?
@doorman that is great to hear that you are starting to feel better after 6 weeks. historically for me when i get on meds the first 2 weeks where you get none of the benefits and all of the side effects are at the edge of what i can bear, its been like that every time. thankfully im one weekend away from that 2 week period being over. i am avoiding benzos this time around, i know they help, but last time it was harder to get off the benzos than it was to get on the effexor. im coping by lots of walking and deep breathing.
Agree about the darn benzos.
@doorman are you taking a benzo? those are tricky..they help. alot. however i think when i used them i became overly reliant on them and i felt bad, like i was abusing the xanax prescription my psych gave me. i called him in tears one day and was like 'im so sorry ive been taking the xanax more than i should can you please help me get off' sure enough he raised my dose of effexor and weaned me off the benzo with a higher half life one (klonopin) and getting off the benzo was so much easier than i ever thought it would be. if you work with your doctor and be honest with them it can be done but talk to your doc so they can recommend whether you should be off it or not. this must be done very slowly.
I’m currently taking Klonopin (Clanazopan)….but at a very low dose…… .25 mg/2 times a day. I will get off them slowly, and don’t think I will have much trouble. I’ve done it before. Like I said, I’m in my 7th week of Effexor at 75mg./day. Starting to feel better! It’s misery at first, but it DOES get better. Oh, and I never stay on benzos more than 2 weeks. I’ve learned my lesson.
@doorman that is great to hear, for me klonopin helped over a short period of time and i didnt feel like a drug addict having to pop it 3 times a day due to its long half life. i am so glad to hear you are starting to feel better, today is the first morning for me since i started that has not been 100% awfulness, feel somewhat human (day 12). little by little, brick by brick.
Little by little. One day at a time.